Virginia, 2017

Damaging Wind in Virginia, May 25, 2017

May 25, 2017 · NWS LWX · 1 event in 1 county or zone

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Warm and humid conditions led to showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Warm and humid conditions led to showers and thunderstorms. Some thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:15 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 25, 2:15 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017

.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.

Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.

Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.

Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.

Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.

High temperatures will be in the 70s and 80s... some 60s at
higher elevations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.

VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.

Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.

&&

.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.

Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.

A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.

Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
     018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
     Coastal Flood Watch late tonight for MDZ017.
     Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
     for ANZ530-531-536-538-539.
     Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
     540>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, May 25, 11:07 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1207 PM EDT Thu May 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado. Heavy downpours in thunderstorms will pose a threat for
localized flash flooding of small streams and creeks as well.
Special marine warnings may also be required over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado...especially across northern and central
Maryland...northern Virginia and eastern West Virginia. Heavy
downpours in thunderstorms will pose a threat for localized flash
flooding of small streams and creeks as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 25, 3:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             KING GEORGE             38.27N  77.18W
05/25/2017  M1.00 INCH       KING GEORGE        VA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1702029

KLW
Local storm report, May 25, 3:58 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
05/25/2017  M51 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702030

DH
Local storm report, May 25, 3:59 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
05/25/2017  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702031

DH
Local storm report, May 25, 4:00 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     MARINE TSTM WIND SWAN POINT              38.30N  76.94W
05/25/2017  M41 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX1702032

DH
Local storm report, May 25, 4:01 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     MARINE TSTM WIND 5 S SWAN POINT          38.23N  76.95W
05/25/2017  M41 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX1702033

DH
Local storm report, May 25, 4:02 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
05/25/2017  M39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX1702034

DH

The radar

The Sterling radar (KLWX), 49 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
May 25, 4:12 PM EST
Where
Prince William County, 0.82 mi ENE of Triangle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.556, -77.317

A tree was down near the intersection of Graham Park Road and Cabin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696159.